An algebraic lifting invariant of Ellenberg, Venkatesh, and Westerland


We define and prove basic properties of a lifting invariant of curves over an algebraically closed field k with a map to the projective line \({\mathbb {P}}^1_{k}\) that was introduced by Ellenberg, Venkatesh, and Westerland. In other work of Liu, Zureick-Brown, and the author, this lifting invariant, and its connection to components of Hurwitz schemes, is applied to help understand the average number of unramified extensions of function fields with a given Galois group.

This is a preview of subscription content, access via your institution.


  1. 1.

    Artin, M., Grothendieck, A., Verdier, J.-L.: Théorie Des Topos et Cohomologie Étale Des Schémas. Tome 2. Lecture Notes in Mathematics, vol. 270. Springer-Verlag, Berlin-New York (1972). Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4), Dirigé par M. Artin, A. Grothendieck et J. L. Verdier. Avec la collaboration de N. Bourbaki, P. Deligne et B. Saint-Donat

  2. 2.

    Boston, N., Wood, M.M.: Non-abelian Cohen–Lenstra heuristics over function fields. Compos. Math. 153(7), 1372–1390 (2017)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Catanese, F., Lönne, M., Perroni, F.: The irreducible components of the moduli space of dihedral covers of algebraic curves. Groups Geom. Dyn. 9(4), 1185–1229 (2015)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Ellenberg, J.S., Tran, T.T., Westerland, C.: Fox-Neuwirth-Fuks cells, quantum shuffle algebras, and Malle’s conjecture for function fields. arXiv:1701.04541 [math] (2017)

  5. 5.

    Ellenberg, J.S., Venkatesh, A., Westerland, C.: Homological stability for Hurwitz spaces and the Cohen–Lenstra conjecture over function fields, II. arXiv:1212.0923 [math] (2012)

  6. 6.

    Ellenberg, J.S., Venkatesh, A., Westerland, C.: Homological stability for Hurwitz spaces and the Cohen–Lenstra conjecture over function fields. Ann. Math. Second Ser. 183(3), 729–786 (2016)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Fried, M.D.: Introduction to modular towers: Generalizing dihedral group-modular curve connections. In: Recent Developments in the Inverse Galois Problem (Seattle, WA, 1993), Contemporary Mathematics, vol. 186, pp. 111–171. American Mathematical Society, Providence, RI (1995)

  8. 8.

    Fried, M.D., Völklein, H.: The inverse Galois problem and rational points on moduli spaces. Math. Ann. 290(1), 771–800 (1991)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Grothendieck, A.: Revêtements Étales et Groupe Fondamental (SGA 1). Documents Mathématiques (Paris) [Mathematical Documents (Paris)], 3. Société Mathématique de France, Paris, 2003. Séminaire de géométrie algébrique du Bois Marie 1960-61. [Algebraic Geometry Seminar of Bois Marie 1960-61], Directed by A. Grothendieck, With two papers by M. Raynaud, Updated and annotated reprint of the 1971 original [Lecture Notes in Mathematics, 224, Springer, Berlin; MR0354651 (50 #7129)]

  10. 10.

    Kulikov, V.S.: Factorizations in finite groups. Rossiĭskaya Akademiya Nauk. Matematicheskiĭ Sbornik 204(2), 87–116 (2013)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Lönne, M.: Branch stabilisation for the components of Hurwitz moduli spaces of Galois covers. In: Neumann F., Schroll S. (eds.) Galois Covers, Grothendieck-Teichmüller Theory and Dessins d’Enfants. GGT-DE 2018. Springer Proceedings in Mathematics & Statistics, vol. 330. Springer, Cham (2020).

  12. 12.

    Lipnowski, M., Tsimerman, J.: Cohen Lenstra heuristics for étale group schemes and symplectic pairings. Compos. Math. 155(4), 758–775 (2019)

  13. 13.

    Liu, Y., Wood, M.M., Zureick-Brown, D.: A predicted distribution for Galois groups of maximal unramified extensions (2019).

  14. 14.

    Romagny, M., Wewers, S.: Hurwitz spaces. In: Groupes de Galois Arithmétiques et Différentiels, volume 13 of Sémin. Congr., pp. 313–341. Société mathématique de France, Paris (2006)

  15. 15.

    Serre, J.-P.: Relèvements dans \(\tilde{A}_n\). C. R. Acad. Sci. Sér. I. Math. 311(8), 477–482 (1990)

    MathSciNet  Google Scholar 

  16. 16.

    Serre, J.-P.: On a theorem of Jordan. Bull. Am. Math. Soc. 40(4), 429–440 (2003)

    Article  Google Scholar 

  17. 17.

    Venkatesh, A., Ellenberg, J.S.: Statistics of number fields and function fields. In: Proceedings of the International Congress of Mathematicians, vol. II, pp. 383–402. Hindustan Book Agency, New Delhi (2010)

  18. 18.

    Wood, M.M.: Nonabelian Cohen-Lenstra moments. Duke Math. J. 168(3), 377–427 (2019)

  19. 19.

    Wood, M.M.: Cohen–Lenstra heuristics and local conditions. Res. Number Theory 4(4), 41 (2018)

    MathSciNet  Article  Google Scholar 

Download references


The author would like to thank Aaron Landesman, Yuan Liu, and the anonymous referee for comments on an earlier draft of this note, and Jordan Ellenberg, Akshay Venkatesh, and Craig Westerland for their support of the writing of this note. This work was done with the support of a Packard Fellowship for Science and Engineering, a Sloan Research Fellowship, and National Science Foundation grant DMS-1652116.

Author information



Corresponding author

Correspondence to Melanie Matchett Wood.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Wood, M.M. An algebraic lifting invariant of Ellenberg, Venkatesh, and Westerland. Res Math Sci 8, 21 (2021).

Download citation